Skip to main content

Online Knapsack Revisited

  • Conference paper

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 8447)

Abstract

We investigate the online variant of the Multiple Knapsack problem: an algorithm is to pack items, of arbitrary sizes and profits, in k knapsacks (bins) without exceeding the capacity of any bin. We study two objective functions: the sum and the maximum of profits over all bins. Both have been studied before in restricted variants of our problem: the sum in Dual Bin Packing [1], and the maximum in Removable Knapsack [7, 8]. Following these, we study two variants, depending on whether the algorithm is allowed to remove (forever) items from its bins or not, and two special cases where the profit of an item is a function of its size, in addition to the general setting.

We study both deterministic and randomized algorithms; for the latter, we consider both the oblivious and the adaptive adversary model. We classify each variant as either admitting O(1)-competitive algorithms or not. We develop simple O(1)-competitive algorithms for some cases of the max-objective variant believed to be infeasible because only 1-bin deterministic algorithms were considered for them before.

Most of this work was carried out while authors were at IDSIA, University of Lugano.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-319-08001-7_13
  • Chapter length: 12 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   39.99
Price excludes VAT (USA)
  • ISBN: 978-3-319-08001-7
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   49.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Azar, Y., Boyar, J., Favrholdt, L.M., Larsen, K.S., Nielsen, M.N., Epstein, L.: Fair versus unrestricted bin packing. Algorithmica 34(2), 181–196 (2002)

    CrossRef  MATH  MathSciNet  Google Scholar 

  2. Azar, Y., Khaitsin, E.: Prompt mechanism for ad placement over time. In: Persiano, G. (ed.) SAGT 2011. LNCS, vol. 6982, pp. 19–30. Springer, Heidelberg (2011)

    CrossRef  Google Scholar 

  3. Ben-David, S., Borodin, A., Karp, R.M., Tardos, G., Wigderson, A.: On the power of randomization in online algorithms. Algorithmica 11(1), 2–14 (1994)

    CrossRef  MATH  MathSciNet  Google Scholar 

  4. Böckenhauer, H.-J., Komm, D., Královič, R., Rossmanith, P.: On the advice complexity of the knapsack problem. In: Fernández-Baca, D. (ed.) LATIN 2012. LNCS, vol. 7256, pp. 61–72. Springer, Heidelberg (2012)

    CrossRef  Google Scholar 

  5. Borodin, A., El-Yaniv, R.: Online Computation and Competitive Analysis. Cambridge University Press (1998)

    Google Scholar 

  6. Chekuri, C., Gamzu, I.: Truthful mechanisms via greedy iterative packing. In: Dinur, I., Jansen, K., Naor, J., Rolim, J. (eds.) APPROX and RANDOM 2009. LNCS, vol. 5687, pp. 56–69. Springer, Heidelberg (2009)

    Google Scholar 

  7. Iwama, K., Taketomi, S.: Removable online knapsack problems. In: Widmayer, P., Triguero, F., Morales, R., Hennessy, M., Eidenbenz, S., Conejo, R. (eds.) ICALP 2002. LNCS, vol. 2380, pp. 293–305. Springer, Heidelberg (2002)

    CrossRef  Google Scholar 

  8. Iwama, K., Zhang, G.: Online knapsack with resource augmentation. Information Processing Letters 110(22), 1016–1020 (2010)

    CrossRef  MathSciNet  Google Scholar 

  9. Kalyanasundaram, B., Pruhs, K.: Maximizing job completions online. J. of Algorithms 49(1), 63–85 (2003)

    CrossRef  MATH  MathSciNet  Google Scholar 

  10. Kellerer, H., Pferschy, U., Pisinger, D.: Knapsack problems. Springer (2004)

    Google Scholar 

  11. Lueker, G.S.: Average-case analysis of off-line and on-line knapsack problems. J. Algorithms 29(2), 277–305 (1998)

    CrossRef  MATH  MathSciNet  Google Scholar 

  12. Marchetti-Spaccamela, A., Vercellis, C.: Stochastic on-line knapsack problems. Math. Program. 68, 73–104 (1995)

    MATH  MathSciNet  Google Scholar 

  13. Martello, S., Toth, P.: Knapsack problems. John Wiley & Sons (1990)

    Google Scholar 

  14. Noga, J., Sarbua, V.: An online partially fractional knapsack problem. In: Proc. of the 8th Int. Symp. on Parallel Architectures, Algorithms, and Networks (ISPAN), pp. 108–112 (2005)

    Google Scholar 

  15. Sgall, J.: Private communication (2013)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2014 Springer International Publishing Switzerland

About this paper

Cite this paper

Cygan, M., Jeż, Ł. (2014). Online Knapsack Revisited. In: Kaklamanis, C., Pruhs, K. (eds) Approximation and Online Algorithms. WAOA 2013. Lecture Notes in Computer Science, vol 8447. Springer, Cham. https://doi.org/10.1007/978-3-319-08001-7_13

Download citation

  • DOI: https://doi.org/10.1007/978-3-319-08001-7_13

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-319-08000-0

  • Online ISBN: 978-3-319-08001-7

  • eBook Packages: Computer ScienceComputer Science (R0)